Kansas, 2004Flood and Hail in Kansas, April 23, 2004
April 23, 2004 · NWS ICT · 82 events in 12 counties and zones
43 hail, 36 thunderstorm wind, 2 lightning, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $610,000
- Crop damage
- $85,000
- Events
- 82
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 2:47 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 23, 2:47 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
347 AM CDT FRI APR 23 2004
.DISCUSSION...
FCST CONCERN...
PCPN/CNVTV TRENDS AND QPF AMOUNTS TNGT/SAT...
UPR LOW NEAR THE FOUR CORNERS EARLY THIS MRNG WL CONT TO SPIN ACRS
THE CNTRL/SRN ROCKIES TODAY AS IT AWAITS UPSTREAM KICKER NOW APCHG
PAC NW COAST. PCPN CHCS WL INCRS LATE TNGT/SAT AS THIS SYS EJECTS
ENEWD ACRS THE CNTRL PLAINS.
COOLISH ENELY LO LVL FLO WL PRVL ACRS CNTRL/SERN KS TODAY WITH MOIST
H8/BNDRY LYR KEEPING SKIES GENLY OVC THRU THE DAY. XPCT MAINLY OCNL
DRZL THIS MRNG, WITH SHWR/CNVTV CHCS INCRSG INTO THE AFTN. LTL DIURNAL
RISE XPCTD IN TEMPS, WITH MAXS CLOSE TO GOING FCST.
BROAD SYNOPTIC SCALE LIFT WL DVLP ACRS THE AREA TNGT/SAT MRNG, IN
DIFLUENT UPR FLO REGIME AS SYS BEGINS TO LIFT TWD THE HIGH PLAINS.
DESPITE MRGNL ELEVATED INSTBY THE STG VERTICAL MOTION SHOULD CONT
TO SUPPORT AREAS OF EMBEDDED THUNDER AS LOW TRANSLATES EWD ACRS
THE PLAINS INTO SAT. FCST AND MODEL CONSENSUS SUGGESTS RAFL AMOUNTS
WL AVG AROUND ONE INCH ACRS MUCH OF THE CWA, WITH CNVTN ENHANCING
QPF TOTALS RESULTING IN LOCALIZED 1.5 TO 2 INCH RAFL AMOUNTS TNGT
THRU SAT. ANTECEDENT RAFL OVR THE PAST COUPLE OF DAYS HAS LOWERED
FFG VALUES ACRS MOST OF SCNTRL/SERN KS, HOWEVER XPCTD RAFL SHOULD
GENLY NOT EXCEED FFG, THOUGH 6HRLY VALUES MAY BE APCHD IN LOCAL
AREAS WITH ISOLD/STGR CNVTN. THIS SAID, FCST COORD/CONSENSUS
SUGGESTS HOLDING OFF ON ANY FFA FOR NOW. SINCE BULK OF QPF WL BE
LATE 2ND/3RD PD EVENT, DAY SHIFT CAN ASSESS LATER DATA AND STILL
GET SOME LEAD TIME IF CONDS APPEAR MORE CONCLUSIVE ON A MORE
WIDESPREAD HVY RAFL.
STILL SOME QUESTIONS AS TO TIMING AND FASHION IN WHICH UPR SYS WL
LIFT OUT ACRS THE AREA SAT AFTN/NGT, MOST NOTEABLY WITH SFC FNT
AND POTNL FOR SERN KS TO REALIZE MORE THE UNSTABLE WARM/MOIST SECTOR
LATE SAT AFTN. THIS COULD RESULT IN INCRSD SVR POTNL FOR AREAS E
OF THE TURNPIKE. LATER SHIFTS WL HAVE TO CONTINUE TO MONITOR THIS
SLGT WINDOW/POTNL FOR ERN PTNS OF THE CWA.
NO BIG CHGS PLANNED TO FCST BEYOND SUNDAY AT THIS TIME. WL CONT
TO SHOW DRIER/MILD REGIME SUNDAY INTO MONDAY AS WEEKEND LOW PHASES
WITH NRN STREAM AND RESULTS IN DVLPG LNGWV TROF FM THE GRTLKS TO
THE LWR OH VLY.
DARMOFAL
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA 58 51 62 46 / 60 90 90 30
HUTCHINSON 57 49 60 44 / 60 90 90 30
NEWTON 57 50 61 45 / 60 90 90 30
ELDORADO 58 52 63 47 / 60 90 90 40
STROTHER FIELD 62 54 65 48 / 70 90 90 40
RUSSELL 53 45 56 41 / 70 90 90 20
GREAT BEND 53 46 57 42 / 70 90 90 20
SALINA 58 49 59 45 / 50 90 90 30
MCPHERSON 57 49 59 45 / 50 90 90 30
COFFEYVILLE 62 55 67 51 / 70 90 90 50
CHANUTE 60 53 65 49 / 60 90 90 50
IOLA 60 52 64 48 / 60 90 90 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
13/DARMOFAL
Hazardous weather outlook, Apr 23, 4:27 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CDT FRI APR 23 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
527 AM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH TONIGHT. THE STORMS
ARE NOT EXPECTED TO BE SEVERE, HOWEVER THEY WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAINFALL, MAINLY TONIGHT. ALTHOUGH THE HEAVY RAIN IS
NOT EXPECTED TO BE WIDESPREAD, AREAS OF HEAVY RAIN COULD RESULT IN
LOCALIZED FLOODING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY
RAINS POSSIBLE. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND
MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
UPDATES.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
KED
Event by event
43 hail, 36 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Harper
- When
- April 23, 6:30 AM CST
- Where
- Harper County, 1 mi N of Anthony
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.517, -97.617
Roof blown off a barn. (Narrative courtesy Anthony Republican.)
Hail, Harper
- When
- April 23, 6:33 AM CST
- Where
- Harper County, 2 mi E of Anthony
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.267, -97.400
Lightning, Harper
- When
- April 23, 6:45 AM CST
- Where
- Harper County, 1 mi N of Freeport
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 37.400, -97.650
Girl, 16 years old, struck while showering. Victim was transported to Anthony Hospital where she was listed in stable condition. No indications of damage. (Narrative courtesy of Wichita Eagle.)
Hail, Harper
- When
- April 23, 6:46 AM CST
- Where
- Harper County, 2 mi E of Anthony
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.117
Hail, Sumner
- When
- April 23, 6:52 AM CST
- Where
- Sumner County, 7 mi S of Argonia
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.400, -97.300
Hail, Sumner
- When
- April 23, 7:08 AM CST
- Where
- Sumner County, 3 mi S of Milan
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.283, -97.167
Hail, Sumner
- When
- April 23, 7:16 AM CST
- Where
- Sumner County, Mayfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -97.033
Hail, Kingman
- When
- April 23, 7:23 AM CST
- Where
- Kingman County, 1 mi N of Zenda
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -96.983
Hail, Sumner
- When
- April 23, 7:23 AM CST
- Where
- Sumner County, 2 mi W of Mayfield
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.250, -96.983
Hail, Sumner
- When
- April 23, 7:26 AM CST
- Where
- Sumner County, 2 mi NE of Mayfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -97.567
Hail, Sumner
- When
- April 23, 7:26 AM CST
- Where
- Sumner County, Wellington
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.700, -97.333
Dents in unspecified number of vehicles and homes.
Hail, Sumner
- When
- April 23, 7:26 AM CST
- Where
- Sumner County, 1 mi W of Oxford
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.567, -97.133
Hail, Sumner
- When
- April 23, 7:26 AM CST
- Where
- Sumner County, Wellington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -96.983
Hail, Sumner
- When
- April 23, 7:26 AM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.400, -96.983
Hail, Sumner
- When
- April 23, 7:26 AM CST
- Where
- Sumner County, 1 mi W of Wellington
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Hail, Sumner
- When
- April 23, 7:34 AM CST
- Where
- Sumner County, 1 mi N of Wellington
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -96.767
Hail, Sumner
- When
- April 23, 7:40 AM CST
- Where
- Sumner County, 1 mi N of Wellington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -96.750
Hail, Cowley
- When
- April 23, 8:09 AM CST
- Where
- Cowley County, 2 mi NE of Udall
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -96.767
Hail, Cowley
- When
- April 23, 8:09 AM CST
- Where
- Cowley County, 8 mi N of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -97.117
Hail, Cowley
- When
- April 23, 8:19 AM CST
- Where
- Cowley County, 8 mi N of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.350, -96.450
Hail, Cowley
- When
- April 23, 8:23 AM CST
- Where
- Cowley County, 6 mi N of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.350, -96.450
Hail, Sedgwick
- When
- April 23, 8:30 AM CST
- Where
- Sedgwick County, 2 mi SW of Goddard
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -96.367
Hail, Cowley
- When
- April 23, 8:32 AM CST
- Where
- Cowley County, 12 mi NE of Winfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -96.233
Hail, Sedgwick
- When
- April 23, 8:36 AM CST
- Where
- Sedgwick County, 5 mi SE of Goddard
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -96.983
Hail, Sedgwick
- When
- April 23, 8:46 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.283, -95.917
Occurred at Mid-Continent Airport.
Hail, Wilson
- When
- April 23, 8:46 AM CST
- Where
- Wilson County, 1 mi N of Neodesha
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.717, -96.983
Hail, Butler
- When
- April 23, 9:12 AM CST
- Where
- Butler County, 1 mi W of Benton
- Measured
- 1.25 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.717, -96.983
Hail, Wilson
- When
- April 23, 9:12 AM CST
- Where
- Wilson County, 4 mi E of Altoona
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.467, -96.267
Hail, Neosho
- When
- April 23, 9:12 AM CST
- Where
- Neosho County, 3 mi N of Galesburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -96.233
Hail, Elk
- When
- April 23, 9:25 AM CST
- Where
- Elk County, 5 mi W of Howard
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -96.233
Hail, Sedgwick
- When
- April 23, 9:25 AM CST
- Where
- Sedgwick County, 2 mi SE of Bentley
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -96.233
Thunderstorm Wind, Harper
- When
- April 23, 9:26 AM CST
- Where
- Harper County, Attica
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -96.083
Hail, Harper
- When
- April 23, 9:33 AM CST
- Where
- Harper County, Anthony
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Chautauqua
- When
- April 23, 9:36 AM CST
- Where
- Chautauqua County, Cedar Vale
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Hail, Chautauqua
- When
- April 23, 9:36 AM CST
- Where
- Chautauqua County, Elgin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Thunderstorm Wind, Chautauqua
- When
- April 23, 9:39 AM CST
- Where
- Chautauqua County, 7 mi E of Cedar Vale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -96.983
Thunderstorm Wind, Harper
- When
- April 23, 9:39 AM CST to 9:45 AM CST
- Where
- Harper County, Harper
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -98.033
Large tree fell onto mobile home. One woman injured, sustaining fractured vertebrae, requiring ambulance transport to Via Christi Regional Medical Center in Wichita where, upon arrival, the woman was listed in fair condition. (Narrative courtesy of Wichita Eagle, Winfield Courier, Anthony Republican, and Harper Advocate.)
Thunderstorm Wind, Harper
- When
- April 23, 9:42 AM CST
- Where
- Harper County, 6 mi S of Harper
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.150, -98.000
Measured by KSN Weatherlab, Chaparral High School, where hail, although only 1/4 inch diameter, occasionally reached 6-inch depths. Between 50 and 75% of the wheat crop, between 150,00 and 172,500 acres, destroyed. The destroyed wheat crop fell into two categories: 1) Headed wheat that was sliced and 2) Wheat that was completely shredded. Approximately 75% of the alfalfa crop, totalling 3,000 acres, was shredded. No dollar estimate in crop losses was available at the time of this report.
Hail, Butler
- When
- April 23, 9:44 AM CST
- Where
- Butler County, 4 mi N of El Dorado
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -98.000
Thunderstorm Wind, Harper
- When
- April 23, 9:54 AM CST to 10:00 AM CST
- Where
- Harper County, Harper
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -97.767
Historic Red Barn, 115 years old and under renovation, collapsed. All three men pinned in the rubble were injured. One man required air med-evac to Wesley Medical Center in Wichita where, upon arrival, he was listed in critical condition. (By Friday Night, his condition had been upgraded to "fair".) A 2nd required ambulance transport to Via Christi Regional Medical Center in Wichita where he was listed in fair condition. The 3rd man did not seek medical attention. In addition, the following sustained significant damage: 12 homes, 4 businesses (including the Elko Building on west side of town that lost a 20 by 30 foot section of roofing on the west side of the structure causing the west wall to buckle inward), one shop, a camper that was blown over and rolled nearly 100 feet, and the roof of a carport that was dislodged and blown over the roof of the mobile home to which it had been attached. Obviously, damage to trees, power lines, and power poles was extensive. The latter two severed power to Harper for approximately 5 hours. (Narratives courtesy of Wichita Eagle, Winfield Daily Courier, Anthony Republican, and Harper Advocate.)
Thunderstorm Wind, Kingman
- When
- April 23, 9:58 AM CST
- Where
- Kingman County, 2 mi S of Adams
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -97.683
Hail, Kingman
- When
- April 23, 9:58 AM CST
- Where
- Kingman County, 2 mi S of Adams
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.550
Thunderstorm Wind, Harper
- When
- April 23, 9:58 AM CST
- Where
- Harper County, Freeport
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.467, -98.283
Hail, Sumner
- When
- April 23, 10:10 AM CST
- Where
- Sumner County, 2 mi NE of Mayfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.583
Thunderstorm Wind, Sumner
- When
- April 23, 10:10 AM CST
- Where
- Sumner County, 2 mi NE of Mayfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.517
Thunderstorm Wind, Sumner
- When
- April 23, 10:10 AM CST
- Where
- Sumner County, Conway Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -97.400
Thunderstorm Wind, Sedgwick
- When
- April 23, 10:18 AM CST
- Where
- Sedgwick County, Viola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.183
Hail, Elk
- When
- April 23, 10:21 AM CST
- Where
- Elk County, 3 mi W of Howard
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Thunderstorm Wind, Sedgwick
- When
- April 23, 10:26 AM CST
- Where
- Sedgwick County, 3 mi NE of Viola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.267, -97.400
Hail, Sumner
- When
- April 23, 10:28 AM CST
- Where
- Sumner County, Wellington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.417
Hail, Cowley
- When
- April 23, 10:29 AM CST
- Where
- Cowley County, 7 mi S of Udall
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.400
Thunderstorm Wind, Sumner
- When
- April 23, 10:30 AM CST
- Where
- Sumner County, Wellington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.283, -97.517
Washington Elementary sustained minor roof damage when a single tile fell into the school's multi-purpose room.
Thunderstorm Wind, Sumner
- When
- April 23, 10:31 AM CST
- Where
- Sumner County, 4 mi W of Belle Plaine
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -97.400
Hail, Sumner
- When
- April 23, 10:43 AM CST
- Where
- Sumner County, Oxford
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.400, -97.083
Thunderstorm Wind, Cowley
- When
- April 23, 10:47 AM CST
- Where
- Cowley County, 3 mi W of Winfield
- Measured
- 66 kt (76 mph) measured gust
- Crop damage
- $85,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.367, -96.983
Approximately 30% of the corn crop, 1,230 acres, 45% of the wheat crop, 28,000 acres, and 25% of the alfalfa crop, 2,000 acres, were all lost. An additional 4,770 acres was lost to soil erosion. Five farm dwellings and service buildings sustained unspecified damage, however no dollar estimate was available at the time of this report.
Thunderstorm Wind, Cowley
- When
- April 23, 10:47 AM CST
- Where
- Cowley County, Winfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.367, -96.983
Uprooted tree fell onto roof of a home. (Narrative courtesy Winfield Daily Courier.)
Hail, Cowley
- When
- April 23, 10:50 AM CST
- Where
- Cowley County, Winfield
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -96.983
Thunderstorm Wind, Sedgwick
- When
- April 23, 10:50 AM CST
- Where
- Sedgwick County, 8 mi SW of Maize
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -97.617
Lightning, Sedgwick
- When
- April 23, 10:50 AM CST
- Where
- Sedgwick County, Wichita
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.483, -97.650
Vacant building struck at 126 N. Emporia and set ablaze. No details as to type of building or it's purpose. (Narrative courtesy Wichita Eagle.)
Thunderstorm Wind, Sedgwick
- When
- April 23, 10:54 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.367, -96.833
Thunderstorm Wind, Butler
- When
- April 23, 10:55 AM CST
- Where
- Butler County, Rose Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -97.517
Thunderstorm Wind, Cowley
- When
- April 23, 10:55 AM CST
- Where
- Cowley County, Winfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.700, -97.333
Six inch diameter branch fell in "Island" Park.
Thunderstorm Wind, Cowley
- When
- April 23, 10:55 AM CST
- Where
- Cowley County, 10 mi N of Winfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.450, -95.683
Semi blown off Highway 77.
Thunderstorm Wind, Cowley
- When
- April 23, 10:55 AM CST
- Where
- Cowley County, 2 mi N of Winfield
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.467, -96.317
Two tractor-trailers, normally used for transporting cattle, overturned on Highway 77, closing the highway for one hour. Fortunately there were no injuires. Velocity estimate based on severe thunderstorm gust measured 3 miles west of Winfield at 1047 CST. (Narrative courtesy of Wichita Eagle and Winfield Daily Courier.)
Flood, Butler
- When
- April 23, 11:14 AM CST to 1:15 PM CST
- Where
- Butler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.783, -97.133
In Douglass, Elm Street barricaded.
Thunderstorm Wind, Cowley
- When
- April 23, 11:15 AM CST
- Where
- Cowley County, Atlanta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -95.600
Thunderstorm Wind, Cowley
- When
- April 23, 11:15 AM CST
- Where
- Cowley County, Burden
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.517, -95.350
Thunderstorm Wind, Cowley
- When
- April 23, 11:20 AM CST
- Where
- Cowley County, Atlanta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.467, -96.350
Power lines downed, severing power to Atlanta.
Thunderstorm Wind, Cowley
- When
- April 23, 11:23 AM CST
- Where
- Cowley County, Udall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.867, -97.483
Power lines downed, severing power to Udall.
Hail, Elk
- When
- April 23, 11:29 AM CST
- Where
- Elk County, Grenola
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -98.233
Thunderstorm Wind, Elk
- When
- April 23, 11:29 AM CST
- Where
- Elk County, Grenola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -98.033
Thunderstorm Wind, Chautauqua
- When
- April 23, 11:35 AM CST
- Where
- Chautauqua County, 7 mi E of Cedar Vale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -96.500
Thunderstorm Wind, Greenwood
- When
- April 23, 11:38 AM CST
- Where
- Greenwood County, Severy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.000, -96.283
Thunderstorm Wind, Butler
- When
- April 23, 11:38 AM CST
- Where
- Butler County, Augusta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.100, -96.367
Thunderstorm Wind, Montgomery
- When
- April 23, 11:41 AM CST
- Where
- Montgomery County, Elk City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.283, -98.017
Thunderstorm Wind, Butler
- When
- April 23, 11:41 AM CST
- Where
- Butler County, 2 mi N of Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -98.017
Thunderstorm Wind, Butler
- When
- April 23, 11:41 AM CST
- Where
- Butler County, 2 mi N of Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.867, -96.867
Hail, Elk
- When
- April 23, 11:50 AM CST
- Where
- Elk County, Howard
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -98.017
Thunderstorm Wind, Greenwood
- When
- April 23, 11:55 AM CST
- Where
- Greenwood County, Severy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -97.967
Thunderstorm Wind, Greenwood
- When
- April 23, 11:57 AM CST
- Where
- Greenwood County, Severy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -97.967
Thunderstorm Wind, Greenwood
- When
- April 23, 11:57 AM CST
- Where
- Greenwood County, Severy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -97.850
Hail, Elk
- When
- April 23, 12:00 PM CST
- Where
- Elk County, Longton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.517
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 23, 2004$955,000 · F0 · 34 events
- Flash Flooding and Flood in Kansas, April 23 to 24, 2004$145,000 · 1.75 in hail · 47 events
- Flash Flood in Arkansas, April 23 to 24, 2004$300,000 · 1 event
- Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004$10,000 · F0 · 58 events
- Hail in Texas, April 23, 2004$100,000 · 2 in hail · 1 event
- Flash Flooding in Oklahoma, April 23 to 24, 2004$75,000 · 2 events
- Flash Flooding and Hail in Tennessee, April 23, 2004$13,000 · 65 kt wind · 14 events
- Tornado and Flash Flooding in Texas, April 23, 2004$5,000 · F0 · 13 events
- Hail in Texas, April 23, 20041 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20041 in hail · 8 events
- Hail and Damaging Winds in Kansas, April 23, 200470 kt wind · 7 events
- Hail in Oklahoma, April 23, 20040.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390461, 5391712, 5390458, 5391713, 5391714, 5391715, 5391716, 5391717, 5391718, 5391719, 5391801, 5391802, 5391803, 5391804, 5391805, 5391806, 5391807, 5391808, 5391809, 5391810, 5391811, 5391812, 5391813, 5391814, 5391815, 5391816, 5391817, 5391818, 5391819, 5391820, 5391821, 5391822, 5391823, 5391824, 5391825, 5391826, 5391827, 5390277, 5390278, 5390279, and more.